Drug-induced tremor (DIT) encompasses clinically diverse syndromes with different mechanisms, clinical courses, and management needs. This Perspective proposes a mechanism-based approach to guide evaluation and management by integrating tremor phenotype, drug pharmacology, associated neurological findings, and clinical course. The initial assessment considers peripheral adrenergic amplification, dopamine receptor blockade or depletion, and systemic or neurotoxic effects, while allowing drug-specific assessment when mechanisms are less clearly understood, as with valproate and serotonergic antidepressants. These considerations guide treatment adjustment and targeted investigation. Associated cerebellar, neuropathic, cognitive, or systemic findings guide evaluation for neurotoxicity and metabolic abnormalities. When tremor is accompanied by parkinsonian features, clinical follow-up assesses recovery, persistence, or progression. Dopamine transporter (DAT) imaging is considered when uncertainty about coexisting nigrostriatal degeneration would affect management. Assessment also considers tardive tremor, taking into account its clinical features and the timing of symptoms in relation to prolonged drug exposure and withdrawal. By connecting these assessments to investigation, treatment, follow-up, and counseling, the proposed framework complements the Movement Disorder Society tremor classification and provides a practical approach to the heterogeneity of DIT. Prospective validation is needed to determine its clinical utility.
No takes yet. Share an insight, caveat, or question.
Hae‐Won Shin (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: